Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Prescription Drug Withdrawal/Permanent Damage

12/14/2006

Question:

I have been on percocet for 2 to 2 and 1/2 years at high doses.When I found out that I could not function,I got help.I went to a hospital after trying to just stop taking the medicine and they cleaned my system on Nov 27.They then gave me Ultram where I have injested 30 to 60 mg pills.I have not taken that in a week or two.I am now taking atavan for the anxiety .I feel like I have no energy and can`t get out of bed but if I take a hydrocodien.IT all stops.I am fighting,Not taking anything else but a multi-mineral b complex vitamin and drinking juice.How long will it be till I feel normal again or have I done permanent damage?HELP ME PLEASE.THIS IS NO LIFE.

Answer:

Thank you for the note and your poignant question.  Several things:

1) What you are going through is normal.  You developed opiate physical dependence (at least) while you were on all of the Percocet.  You were detoxified at the hospital.  You are now undergoing "post-acute withdrawal", or the lingering after-effects of withdrawal. 

2) IF you take opiates (hydrocodone / oxycodone / codeine / Darvocet / or ever Ultram) you will first feel much better and second markedly increase your chance of relapse ... so do not take opiates if at all possible. 

* Learn important new information concerning the FDA withdrawal of the medication Propoxyphene(Darvon, Darvocet)

3) You should contact the hospital or detox unit that treated you and let them know how ill you still feel ... in order for them to help you with your current symptoms.

4) Vigorous physical exercise and attending 12-step meetings are also often helpful at this point.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University